Advertisement

The One-Dimensional Hamburger Moment Problem

  • Konrad Schmüdgen
Chapter
  • 4.4k Downloads
Part of the Graduate Texts in Mathematics book series (GTM, volume 265)

Abstract

In Chap. 16, we present a short and concise treatment of the one-dimensional Hamburger moment problem with an emphasis on the self-adjoint extension theory. Orthogonal polynomials and the Jacobi operator associated with a moment sequence are developed. Basic results on the existence, the set of solutions, and the uniqueness of the moment problem are given in terms of self-adjoint extensions. The two final sections of this chapter are devoted to the advanced theory of the indeterminate case. The four Nevanlinna functions and the Weyl circles are defined and studied, and all von Neumann solutions are described. This chapter ends with a proof of Nevanlinna’s fundamental theorem on the parameterization of the set of all solutions of the indeterminate moment problem.

Keywords

Moment Problem Self-adjoint Extension Theory Weyl Circle Nevanlinna Function Moment Sequence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

Classical Articles

  1. [Ck]
    Calkin, J.W.: Abstract symmetric boundary conditions. Trans. Am. Math. Soc. 45, 369–442 (1939) CrossRefMathSciNetGoogle Scholar
  2. [Hm]
    Hamburger, H.L.: Über eine Erweiterung des Stieltjesschen Momentenproblems. Math. Ann. 81, 235–319 (1920) and 82, 120–164, 168–187 (1920) CrossRefzbMATHMathSciNetGoogle Scholar
  3. [Kr1]
    Krein, M.G.: On Hermitian operators with defect numbers one. Dokl. Akad. Nauk SSSR 43, 339–342 (1944) MathSciNetGoogle Scholar
  4. [Kr2]
    Krein, M.G.: On resolvents of an Hermitian operator with defect index (m,m). Dokl. Akad. Nauk SSSR 52, 657–660 (1946) MathSciNetGoogle Scholar
  5. [Kr3]
    Krein, M.G.: The theory of self-adjoint extensions of semibounded Hermitian operators and its applications. Mat. Sb. 20, 365–404 (1947) MathSciNetGoogle Scholar
  6. [Na1]
    Naimark, M.A.: Spectral functions of a symmetric operator. Izv. Akad. Nauk SSSR, Ser. Mat. 7, 285–296 (1943) zbMATHGoogle Scholar
  7. [Nv]
    Nevanlinna, R.: Asymptotische Entwicklungen beschränkter Funktionen und das Stieltjessche Momentenproblem. Ann. Acad. Sci. Fenn. A 18, 1–53 (1922) MathSciNetGoogle Scholar
  8. [Stj]
    Stieltjes, T.J.: Recherches sur les fractions continues. Ann. Fac. Sci. Toulouse 8, 1–122 (1894) CrossRefMathSciNetGoogle Scholar
  9. [vN1]
    Von Neumann, J.: Allgemeine Eigenwerttheorie Hermitescher Funktionaloperatoren. Math. Ann. 102, 49–131 (1929) CrossRefzbMATHGoogle Scholar
  10. [W2]
    Weyl, H.: Über gewöhnliche Differentialgleichungen mit Singularitäten und die zugehörigen Entwicklungen willkürlicher Funktionen. Math. Ann. 68, 220–269 (1910) CrossRefzbMATHMathSciNetGoogle Scholar

Books

  1. [Ac]
    Akhiezer, N.I.: The Classical Moment Problem. Oliver and Boyd, Edinburgh and London (1965) zbMATHGoogle Scholar
  2. [AHP]
    Amrein, W.O., Hinz, A.M., Pearson, D.B. (eds.): Sturm–Liouville Theory. Past and Present. Birkhäuser-Verlag, Basel (2005) zbMATHGoogle Scholar
  3. [Be]
    Berezansky, Y.M.: Expansions in Eigenfunctions of Selfadjoint Operators. Am. Math. Soc., Providence (1968) Google Scholar
  4. [Br]
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer-Verlag, Berlin (2011) zbMATHGoogle Scholar
  5. [DS]
    Dunford, N., Schwartz, J.T.: Linear Operators, Part II. Spectral Theory. Interscience Publ., New York (1963) zbMATHGoogle Scholar
  6. [GG]
    Gorbachuk, V.I., Gorbachuk, M.L.: Boundary Value Problems for Operator Differential Equations. Kluwer, Dordrecht (1991) CrossRefGoogle Scholar
  7. [HS]
    Hewitt, E., Stromberg, K.: Real and Abstract Analysis. Springer-Verlag, Berlin (1965) CrossRefzbMATHGoogle Scholar
  8. [JR]
    Jörgens, K., Rellich, F.: Eigenwerttheorie Gewöhnlicher Differentialgleichungen. Springer-Verlag, Berlin (1976) CrossRefzbMATHGoogle Scholar
  9. [Na2]
    Naimark, M.A.: Linear Differential Operators. Ungar, New York (1968) zbMATHGoogle Scholar
  10. [ST]
    Shohat, J.A., Tamarkin, J.D.: The Problem of Moments. Am. Math. Soc., Providence (1943) CrossRefzbMATHGoogle Scholar
  11. [Tt]
    Titchmarsh, E.C.: Eigenfunction Expansions Associated with Second-Order Differential Equations. Part I. Clarendon Press, Oxford (1962). Part II (1970) zbMATHGoogle Scholar

Articles

  1. [AS]
    Alonso, A., Simon, B.: The Birman–Krein–Vishik theory of selfadjoint extensions of semibounded operators. J. Oper. Theory 4, 51–270 (1980) MathSciNetGoogle Scholar
  2. [AN]
    Ando, T., Nishio, K.: Positive selfadjoint extensions of positive symmetric operators. Tohoku Math. J. 22, 65–75 (1970) CrossRefzbMATHMathSciNetGoogle Scholar
  3. [As]
    Arens, R.: Operational calculus of linear relations. Pac. J. Math. 11, 9–23 (1961) CrossRefzbMATHMathSciNetGoogle Scholar
  4. [AHS]
    Arlinski, Y.M., Hassi, S., Sebestyen, Z., de Snoo, H.S.V.: On the class of extremal extensions of a nonnegative operator. Oper. Theory Adv. Appl. 127, 41–81 (2001) Google Scholar
  5. [AT]
    Arlinski, Y., Tsekanovskii, E.: The von Neumann problem for nonnegative symmetric operators. Integral Equ. Oper. Theory 51, 319–356 (2005) CrossRefGoogle Scholar
  6. [BE]
    Bennewitz, C., Everitt, W.N.: The Weyl–Titchmarsh eigenfunction expansion theorem for Sturm–Liouville operators. In [AHP], pp. 137–172 Google Scholar
  7. [Bi]
    Birman, M.S.: On the theory of selfadjoint extensions of positive operators. Mat. Sb. 38, 431–450 (1956) MathSciNetGoogle Scholar
  8. [BMN]
    Brasche, J.F., Malamud, M.M., Neidhardt, N.: Weyl function and spectral properties of selfadjoint extensions. Integral Equ. Oper. Theory 43, 264–289 (2002) CrossRefzbMATHMathSciNetGoogle Scholar
  9. [BGW]
    Brown, B.M., Grubb, G., Wood, I.: M-functions for closed extensions of adjoint pairs of operators with applications to elliptic boundary problems. Math. Nachr. 282, 314–347 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  10. [Bk]
    Bruk, V.M.: On a class of boundary value problems with a spectral parameter in the boundary condition. Mat. Sb. 100, 210–216 (1976) MathSciNetGoogle Scholar
  11. [BGP]
    Brüning, J., Geyler, V., Pankrashkin, K.: Spectra of selfadjoint extensions and applications to solvable Schrödinger operators. Rev. Math. Phys. 20, 1–70 (2008) CrossRefzbMATHMathSciNetGoogle Scholar
  12. [BC]
    Buchwalther, H., Casier, G.: La paramétrisation de Nevanlinna dans le problème des moments de Hamburger. Expo. Math. 2, 155–178 (1984) Google Scholar
  13. [Cd2]
    Coddington, E.A.: Extension theory of formally normal and symmetric subspaces. Mem. Am. Math. Soc. 134 (1973) Google Scholar
  14. [CdS]
    Coddington, E.A., de Snoo, H.S.V.: Positive selfadjoint extensions of positive subspaces. Math. Z. 159, 203–214 (1978) CrossRefzbMATHMathSciNetGoogle Scholar
  15. [DM]
    Derkach, V.A., Malamud, M.M.: Generalized resolvents and the boundary value problem for Hermitian operators with gaps. J. Funct. Anal. 95, 1–95 (1991) CrossRefzbMATHMathSciNetGoogle Scholar
  16. [DdS]
    Dijksma, A., de Snoo, H.S.V.: Selfadjoint extensions of symmetric subspaces. Pac. J. Math. 54, 71–100 (1974) CrossRefzbMATHGoogle Scholar
  17. [GrW]
    Grampp, U., Wähnert, Ph.: Das Hamburger’sche Momentenproblem und die Nevanlinna-Parametrisierung. Diplomarbeit, Leipzig (2009) Google Scholar
  18. [HMS]
    Hassi, S., Malamud, M., de Snoo, H.S.V.: On Krein’s extension theory of nonnegative operators. Math. Nachr. 274, 40–73 (2004) CrossRefMathSciNetGoogle Scholar
  19. [Ko]
    Kochubei, A.N.: Extensions of symmetric operators. Math. Notes 17, 25–28 (1975) CrossRefGoogle Scholar
  20. [Kd1]
    Kodaira, K.: Eigenvalue problems for ordinary differential equations of the second order and Heisenberg’s theory of S-matrices. Am. J. Math. 71, 921–945 (1950) CrossRefMathSciNetGoogle Scholar
  21. [Kd2]
    Kodaira, K.: On ordinary differential equations of any even order and the corresponding eigenfunction expansions. Am. J. Math. 72, 502–544 (1950) CrossRefzbMATHMathSciNetGoogle Scholar
  22. [Ma]
    Malamud, M.M.: Certain classes of extensions of a lacunary Hermitian operator. Ukr. Mat. Zh. 44, 215–233 (1992) CrossRefMathSciNetGoogle Scholar
  23. [MN]
    Malamud, M.M., Neidhardt, H.: On the unitary equivalence of absolutely continuous parts of self-adjoint extensions. J. Funct. Anal. 260, 613–638 (2011) CrossRefzbMATHMathSciNetGoogle Scholar
  24. [Po]
    Posilicano, A.: A Krein-type formula for singular perturbations of self-adjoint operators and applications. J. Funct. Anal. 183, 109–147 (2001) CrossRefzbMATHMathSciNetGoogle Scholar
  25. [PS]
    Prokaj, V., Sebestyen, Z.: On extremal positive extensions. Acta Sci. Math. Szeged 62, 485–491 (1996) zbMATHMathSciNetGoogle Scholar
  26. [Sa]
    Saakyan, S.N.: Theory of resolvents of symmetric operators with infinite deficiency indices. Dokl. Akad. Nauk Arm. SSR 41, 193–198 (1965) zbMATHGoogle Scholar
  27. [SeS]
    Sebestyen, Z., Stochel, J.: Restrictions of positive selfadjoint operators. Acta Sci. Math. (Szeged) 55, 149–154 (1991) zbMATHMathSciNetGoogle Scholar
  28. [Sm4]
    Simon, B.: The classical moment problem as a self-adjoint finite difference operator. Adv. Math. 137, 82–203 (1998) CrossRefzbMATHMathSciNetGoogle Scholar
  29. [Vi]
    Vishik, M.: On general boundary conditions for elliptic differential equations. Tr. Moskv. Mat. Obc. 1, 187–246 (1952) zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2012

Authors and Affiliations

  • Konrad Schmüdgen
    • 1
  1. 1.Dept. of MathematicsUniversity of LeipzigLeipzigGermany

Personalised recommendations